Publications (3)10.97 Total impact
Journal of Internal Medicine 11/2004; 256(4):358; discussion 359. · 5.48 Impact Factor
[show abstract] [hide abstract]
ABSTRACT: Metformin has been associated with the serious side-effect lactic acidosis. However, it remains unclear whether the use of metformin was a cause or a coincidence in lactic acidosis. A literature search of the Index Medicus (1959-66) and of the databases Embase, Medline, Medline Express (1966-99) was performed using the keywords metformin, biguanides and lactic acidosis. All articles of cases with metformin-induced lactic acidosis (MILA) were cross-referenced. Cases were included for analysis if they met the following criteria: serum pH < or =7.35, lactate concentration > or =5 mmol L(-1). A forum of six experts in intensive care medicine independently categorized the cases in MILA unlikely (score 0), possible MILA (score 1) or probable MILA (score 2). Statistical analysis included the paired interobserver agreement (kappa) and multivariate regression analysis. Of 80 reported cases, 33 were excluded because of insufficient quality. The forum scores of the remaining 47 cases were distributed normally with a mean score of 7 (range 2-10). The kappa-value was 0.041 (SD = 0.24, range -0.514, 0.427). Neither lactate concentration nor mortality correlated with serum metformin concentrations. Given the low interobserver agreement and the lack of any relationship between metformin levels and outcome parameters, the concept that there is a simple, causal relationship between metformin use and lactic acidosis in diabetic patients has to be reconsidered.Journal of Internal Medicine 02/2004; 255(2):179-87. · 5.48 Impact Factor
Article: Additional lunchtime basal insulin durin insulin lispro intensive therapy in anrandomized, multicenter, crossover study in adults: a real-life design.